Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 455, NWS Blacksburg, VA

July 30, 2011Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 30, 2011, 2:35 PM EDT for Botetourt County, Virginia. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2011, 2:35 PM EDT (18:35 UTC)
Expired
Jul 30, 2011, 3:01 PM EDT
In force
26 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Botetourt County, VA

The radar

The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 2:38 PM EDTTSTM WND DMG2 Ssw Oriskany, VATREE DOWN ON RT 613 SLIPPERY FORD RD
Jul 30, 2:45 PM EDTHAIL 16 Sse Oriskany, VAHAIL UP TO QUARTER SIZED BEGAN 245 PM AND LASTED 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WUUS51 KRNK 301835
SVRRNK
VAC023-301915-
/O.NEW.KRNK.SV.W.0455.110730T1835Z-110730T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 315 PM EDT.

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ORISKANY...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ORISKANY...
  FINCASTLE...
  DALEVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3754 7952 3748 7969 3743 7978 3741 7980
      3740 7981 3739 7980 3732 7985 3742 8005
      3751 8001 3755 7997 3762 8002 3775 7987
TIME...MOT...LOC 1836Z 334DEG 8KT 3755 7996

$$

SK
2 follow-up statements
278 
WWUS51 KRNK 301851
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT SAT JUL 30 2011

VAC023-301915-
/O.CON.KRNK.SV.W.0455.000000T0000Z-110730T1915Z/
BOTETOURT VA-
251 PM EDT SAT JUL 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR BOTETOURT COUNTY...

AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FINCASTLE...OR 7 MILES
SOUTH OF ORISKANY...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  FINCASTLE...
  DALEVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3754 7952 3748 7969 3743 7978 3741 7980
      3740 7981 3739 7980 3732 7985 3742 8005
      3751 8001 3755 7997 3762 8002 3775 7987
TIME...MOT...LOC 1850Z 334DEG 8KT 3752 7994

$$

SK
672 
WWUS51 KRNK 301901
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT SAT JUL 30 2011

VAC023-301911-
/O.CAN.KRNK.SV.W.0455.000000T0000Z-110730T1915Z/
BOTETOURT VA-
301 PM EDT SAT JUL 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR BOTETOURT COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE IN BLACKSBURG.

LAT...LON 3754 7952 3748 7969 3743 7978 3741 7980
      3740 7981 3739 7980 3732 7985 3742 8005
      3751 8001 3755 7997 3762 8002 3775 7987
TIME...MOT...LOC 1901Z 334DEG 8KT 3750 7993

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:18 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 30, 2:18 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT SAT JUL 30 2011

.SYNOPSIS...
A COLD FRONT WILL STALL SOUTH OF THE NORTH CAROLINA BORDER
TONIGHT. BY SUNDAY NIGHT THE FRONT WILL SINK FARTHER SOUTH INTO
THE CAROLINAS. HIGH PRESSURE RETURNS TO THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 17Z...1PM EDT...THE SURFACE COLD FRONT IS SOUTH OF THE
REGION NEAR THE NC/SC BORDER. CURRENTLY PROGRESSING INTO THE AREA
IS THE 850 MB FRONT. ISOLATED CONVECTION STARTED DEVELOPING ALONG
IT AROUND 16Z...NOON...AND COVERAGE HAS CONTINUED TO INCREASE
SINCE THAT TIME. ANTICIPATE NO SIGNIFICANT CHANGES TO PLACEMENT OF
THE BEST POPS THIS AFTERNOON NEAR AND JUST WEST OF THE BLUE RIDGE
THIS AFTERNOON AS THIS 850 MB FRONT MOVES THROUGH. HAVE MADE
TWEAKS TO THE HOURLY TEMPERATURE...DEW POINT AND SKY COVER GRIDS
THROUGH THE AFTERNOON BASED ON THE LATEST VALUES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
THE SURFACE COLD FRONT WILL STALL SOUTH OF THE NC/VA BORDER WHILE THE
85H BOUNDARY BECOMES QUASI-STATIONARY OVER THE AREA. SUNDAY
AFTERNOONS CONVECTION ACROSS NORTH CAROLINA AND ALONG THE SURFACE
FRONT SHOULD PUSH THE FRONT SOUTH DURING THE EVENING AND ALLOW
DRIER AIR TO ENTER THE AREA FROM THE NORTHWEST. KEPT THE HIGHEST
POPS ACROSS THE SOUTHERN PORTION OF RNK CWA SUNDAY. POPS DECREASE
OVERNIGHT SUNDAY AND REMAIN DRY ON MONDAY.

RAIN AND CLOUDS WILL LIMIT TEMPERATURES FROM WARMING SUNDAY
ESPECIALLY ALONG THE VA/NC BORDER. WILL CARRY TEMPERATURES CLOSER TO
NORMAL AND NEAR GUIDANCE. COULD SEE COOLER TEMPERATURES SUNDAY IF
SHOWERS DEVELOP EARLY OR BECOME MORE WIDESPREAD THAN FORECASTED.
DRIER AIR AND ABUNDANT SUNSHINE ON MONDAY WILL ALLOW TEMPERATURES
TO WARM A FEW DEGREES ABOVE NORMAL.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE LONG RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT KEEPING THE
FORECAST AREA UNDER AN UPPER LEVEL NORTHWEST FLOW EARLY IN THE LONG
TERM PERIOD...WITH THE UPPER FLOW RELAXING TO A MORE ZONAL FLOW ON
THE NORTHERN PERIPHERY OF THE SOUTHERN SUB-TROPICAL RIDGE.

THE 00Z/29 ECMWF IS NOT QUITE AS AMPLIFIED BY THE END OF THE LONG
TERM PERIOD AS THE GFS AND WAS THE PREFERRED SOLUTION.

THIS TRANSLATES TO A GRADUAL WARMING TREND THROUGH THE LONG TERM
PERIOD...UNTIL FRIDAY WHEN THE LONG RANGE MODELS AGREE AN UPPER
LEVEL SHORT WAVE APPROACHING...WHICH WILL BRING THE BEST CHANCE FOR
PRECIPITATION DURING THE WEEK. STILL...TEMPS FRIDAY WILL BE VERY
WARM. OTHERWISE...TEMPERATURES SHOULD BE ABOVE NORMAL...ESPECIALLY
TUESDAY-THURSDAY WHEN GEFS ENSEMBLES SHOW 850MB TEMPS 1-2 STANDARD
DEVIATIONS ABV NORMAL.

OUTSIDE OF THE HIGHER POPS FOR FRIDAY...COVERAGE OF THUNDERSTORMS
SHOULD GRADUALLY INCREASE...ESPECIALLY IN THE MOUNTAINS...FROM
WEDNESDAY TO THURSDAY AS A LOW LEVEL THETA-E AXIS PUSHES INTO THE
AREA.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CONDITIONS WILL REMAIN PRIMARILY VFR THROUGH THE REMAINDER OF THE
AFTERNOON AND INTO THE EARLY EVENING. THE EXCEPTION TO THIS RULE
WILL BE WHERE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
OCCURRING. DEVELOPMENT STARTED AROUND 16Z...NOON...AND HAS SINCE
CONTINUED TO SPREAD IN COVERAGE THIS AFTERNOON...BUT FOR THE MOST
PART STILL IS ISOLATED. UNDER THE HEAVIER SHOWERS AND STORMS
EXPECT BRIEF...LOCALIZED IFR/MVFR CONDITIONS. WHILE A SURFACE COLD
HAS PASSED TO OUR SOUTH...THE FRONT AROUND 850 MB WILL LINGER OVER
THE REGION INTO SUNDAY. THIS WILL MEAN A CONTINUED CHANCE OF
SCATTERED SHOWERS AND STORMS. WITH THE BOUNARY LAYER FRONT TO OUR
SOUTH...WE ARE EXPECTING LOW LEVEL WINDS TO CONTINUE VEERING TO
THE NORTHEAST TONIGHT. WITH LINGERING MOISTURE...ANTICIPATE LOW
END VFR CEILING TO DEVELOP ACROSS MUCH OF THE AREA OVERNIGHT.
THERE COULD BE AREAS WITH MVFR CIGS...BUT HAVE NOT INCLUDED THAT
POSSIBILITY AT THIS POINT IN THE TAFS. ALSO ANTICIPATE THE
DEVELOPMENT OF MVFR LIGHT FOG ACROSS ANY AREAS TODAY THAT RAIN.
ANY SUB-VFR VSBYS SHOULD IMPROVE TO VFR BY 15Z...11 AM...ON
SUNDAY. THE PROXIMITY OF THE 850 MB FRONT WILL HELP MAINTAIN
ISOLATED TO SCATTERED SHOWERS AND A FEW STORMS ACROSS THE AREA
TONIGHT INTO EARLY SUNDAY.

THANKS TO A STALLED 850 MB FRONT...BKN-OVC LOW END VFR CIGS AND
LOCALIZED MVFR CIGS WILL CONTINUE SUNDAY AFTERNOON INTO SUNDAY
NIGHT ALONG WITH ISOLATED TO SCATTERED SHOWERS AND STORMS.

MAINLY VFR CONDITIONS WILL EXIST MONDAY THROUGH WEDNESDAY AS HIGH
PRESSURE RETURNS TO THE AREA. LATE NIGHT MVFR VALLEY FOG WILL BE
POSSIBLE...ESPECIALLY IN THOSE AREAS THAT RECEIVED SIGNIFICANT
RAIN SATURDAY THROUGH SUNDAY.

ON THURSDAY...A COLD FRONT WILL HEAD SOUTH THROUGH THE AREA.
ANTICIAPTE LOCALIZED MVFR CONDITIONS WITH ISOLATED TO SCATTERED
SHOWERS AND STORMS.

&&

.CLIMATE...
BLUEFIELD WILL BE CLOSE TO THEIR RECORD HIGH FOR TODAY.

SATURDAY RECORDS:
ROANOKE.....101 SET IN 1931
LYNCHBURG...100 SET IN 1953
DANVILLE....101 SET IN 1953
BLACKSBURG...94 SET IN 1953
BLUEFIELD....88 SET IN 1987

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/DS
SHORT TERM...RCS
LONG TERM...PH
AVIATION...DS
CLIMATE...
Hazardous weather outlook, Jul 30, 4:01 AM EDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 AM EDT SAT JUL 30 2011

VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>045-310900-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER-
401 AM EDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THIS
AFTERNOON AND EVENING AS A COLD FRONT APPROACHES OUR REGION. THE
MAIN THREATS FROM THESE STORMS WILL BE VERY HEAVY RAIN AND DAMAGING
WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-310900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
401 AM EDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THIS
AFTERNOON AND EVENING AS A COLD FRONT APPROACHES OUR REGION. THE
MAIN THREATS FROM THESE STORMS WILL BE VERY HEAVY RAIN AND DAMAGING
WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE THREAT OF ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH VERY
HEAVY RAIN AND DAMAGING WINDS WILL CONTINUE SUNDAY AND SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:44 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington46 min
Jul 30, 3:27 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington33 min
Jul 30, 3:32 PM EDTSpecial Weather StatementRNKCity of Roanoke58 min
Jul 30, 3:38 PM EDTSevere Thunderstorm WarningRNKFranklin, Roanoke, City of Roanoke36 min
Jul 30, 4:10 PM EDTSpecial Weather StatementRNKFranklin35 min
Jul 30, 4:12 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg63 min
Jul 30, 4:17 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, City of Lynchburg43 min
Jul 30, 4:49 PM EDTSpecial Weather StatementRNKFranklin41 min
Jul 30, 5:10 PM EDTSpecial Weather StatementRNKFloyd50 min
Jul 30, 5:11 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Halifax, Pittsylvania49 min
Jul 30, 5:27 PM EDTSpecial Weather StatementRNKBuckingham48 min
Jul 30, 5:36 PM EDTSpecial Weather StatementRNKGiles39 min
Jul 30, 5:59 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell, Charlotte61 min
Jul 30, 6:15 PM EDTSpecial Weather StatementRNKGiles, Roanoke45 min
Jul 30, 6:23 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville37 min
Jul 30, 6:38 PM EDTFlash Flood WarningRNKAppomattox, Campbell, Charlotte111 min
Jul 30, 6:44 PM EDTSpecial Weather StatementRNKWythe31 min
Jul 30, 7:13 PM EDTSpecial Weather StatementRNKHalifax32 min
Jul 30, 7:46 PM EDTSpecial Weather StatementRNKHalifax14 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.